West Suffolk Diabetes Service
The statins are a group of cholesterol lowering drugs which are generally effective and safe.
It must be emphasized that these side effects are very uncommon. Following press reports on the possibility of muscle damage with Statin use DiabeteSuffolk has decided to publish a separate information sheet on muscle toxicity with Statins aimed as those who are particularly concerned about these side effects.
It has been known for many years that statins as a group of drugs may cause muscle damage and a particularly serious side effect known as rhabdomyolysis.
Aches and pains and muscular weakness are not uncommon side effects among people on statin therapy. A very few may develop more severe muscle toxicity.
In the many statin trials conducted in the past approximately 5 in every hundred patients complained of muscle discomfort.
Certain statins do carry a higher risk in greater doses which is reflected in the prescribing advice. Your doctor will advise you further and will usually take into account this information when choosing a statin for you.
· Muscle pain and weakness
· Difficulty walking or getting out of bed
· Unexplained severe fatigue
· Pain during physical activity such as when climbing stairs
· Shortness of breath on exertion
· Passing dark coloured urine accompanied by severe muscle pain is a danger sign and should be reported immediately to your doctor. Fever, nausea and vomiting with passage of dark brown urine is an indicator of rhabdomyolysis (‘rhabdomyo’=skeletal muscle, ‘lysis’=breakdown)
· Advanced age
· Use of certain medications (eg. Fibrates) at the same time
· Major illness or surgery
· High doses of statins
You should avoid taking grapefruit juice if you are on statins as this may increase the risk.
· Gemfibrozil (Lopid)
· Erythromycin and Clarithromycin
· Nicotonic acid
The mechanism for the myopathy is not yet well understood.
An enzyme or chemical called creatine kinase (CK) is released by damaged muscles into the blood. The concentrations of this enzyme can be measured and is a marker of muscle damage. However, researchers have shown that muscle damage may in the presence of a normal creatine kinase level.
Rhabdomyolysis is diagnosed by an elevated serum CK of at least five times the normal value.
Drugs in the United Kingdom are tightly monitored by a variety of regulatory bodies including the Committee on Safety of Medicines. Adverse effects are usually reported to these organisations and a high incidence of side-effects may result in the drug being withdrawn. Recently Cerivastatin which was a statin in general use, was withdrawn from the market because of an unnaceptable risk of muscular damage.
In those patients at risk of cardiovascular disease, the impressive efficacy of statins in reducing CHD risk is thought to outweigh the small risk of serious muscle damage. In particular you should not rush to abandon the drug because of minor aches and pains which may be unrelated. If you remain concerned about these side effects discuss this further with your doctor.
The statins are unarguably the most potent cholesterol lowering option available. However, in those who cannot take statins other treatment options are available. These include
· drugs which prevent cholesterol absorption
· low fat diet and exercise
Dr Nishan Wijenaike
West Suffolk Diabetes Service
Copyright: West Suffolk Hospitals NHS Trust, Hardwick Lane,